Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Austin/San Antonio, TX

February 25, 2018Atascosa County, Karnes County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 25, 2018, 6:10 AM CST for Atascosa County, Karnes County, Wilson County, Texas. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2018, 6:10 AM CST (12:10 UTC)
Expired
Feb 25, 2018, 7:00 AM CST
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Atascosa County, TX, Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 84 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 6:10 AM CSTHAIL 1Falls City, TX
Feb 25, 6:20 AM CSTHAIL 1.57 W Falls City, TXLOCAL PUBLIC REPORTED PING PONG SIZED HAIL.
Feb 25, 6:32 AM CSTTSTM WND DMG2 Sse Falls City, TXTHUNDERSTORM WINDS BLEW OVER A GRAIN BIN AND SOME YARD FIXTURES. TIME ESTIMATED WITH RADAR.
Feb 25, 6:35 AM CSTTSTM WND DMG2 Sse Cestohowa, TXKARNES ELECTRIC CO-OP REPORTED POWER LINES DOWN.
Feb 25, 6:35 AM CSTHAIL 0.753 Ese Cestohowa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1207 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS54 KEWX 251210
SVREWX
TXC013-255-493-251300-
/O.NEW.KEWX.SV.W.0006.180225T1210Z-180225T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
610 AM CST SUN FEB 25 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Karnes County in south central Texas...
  East central Atascosa County in south central Texas...
  Southwestern Wilson County in south central Texas...

* Until 700 AM CST

* At 610 AM CST, a severe thunderstorm was located 13 miles southwest
  of Poth, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Karnes City, Poth, Kosciusko, Falls City, Cestohowa, Hobson,
  Paweleville, Deweesville and Pana Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2884 9829 2904 9834 2919 9793 2887 9784
TIME...MOT...LOC 1210Z 256DEG 30KT 2897 9826 

HAIL...1.50IN
WIND...60MPH
 
$$

TB3
3 follow-up statements
194 
WWUS54 KEWX 251229
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
629 AM CST SUN FEB 25 2018

TXC013-251238-
/O.CAN.KEWX.SV.W.0006.000000T0000Z-180225T1300Z/
Atascosa TX-
629 AM CST SUN FEB 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ATASCOSA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2886 9809 2905 9830 2919 9793 2887 9784
TIME...MOT...LOC 1228Z 256DEG 30KT 2901 9808 

$$

TXC255-493-251300-
/O.CON.KEWX.SV.W.0006.000000T0000Z-180225T1300Z/
Karnes TX-Wilson TX-
629 AM CST SUN FEB 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR WEST CENTRAL KARNES AND SOUTHWESTERN WILSON COUNTIES...

At 628 AM CST, a severe thunderstorm was located near Falls City, or
near Poth, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Karnes City, Poth, Kosciusko, Falls City, Cestohowa, Hobson,
Paweleville, Deweesville and Pana Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 2886 9809 2905 9830 2919 9793 2887 9784
TIME...MOT...LOC 1228Z 256DEG 30KT 2901 9808 

HAIL...1.25IN
WIND...60MPH
 
$$

TB3
253 
WWUS54 KEWX 251240
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
640 AM CST SUN FEB 25 2018

TXC255-493-251300-
/O.CON.KEWX.SV.W.0006.000000T0000Z-180225T1300Z/
Karnes TX-Wilson TX-
640 AM CST SUN FEB 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR CENTRAL KARNES AND SOUTH CENTRAL WILSON COUNTIES...

At 640 AM CST, a severe thunderstorm was located over Cestohowa, or
near Kosciusko, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Poth, Kosciusko, Falls City, Cestohowa, Hobson, Paweleville and Pana
Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 2894 9804 2909 9819 2919 9793 2896 9787
TIME...MOT...LOC 1240Z 256DEG 30KT 2904 9796 

HAIL...1.25IN
WIND...60MPH
 
$$

TB3
722 
WWUS54 KEWX 251253
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
653 AM CST SUN FEB 25 2018

TXC255-493-251303-
/O.EXP.KEWX.SV.W.0006.000000T0000Z-180225T1300Z/
Karnes TX-Wilson TX-
653 AM CST SUN FEB 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KARNES AND SOUTH
CENTRAL WILSON COUNTIES WILL EXPIRE AT 700 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. The storm has moved 
east of the warning and has been replaced with another warning 
farther east. 

LAT...LON 2894 9804 2909 9819 2919 9793 2896 9787
TIME...MOT...LOC 1253Z 256DEG 30KT 2906 9786 

$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 5:43 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 25, 5:43 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
543 AM CST Sun Feb 25 2018

.UPDATE...
12Z Aviation forecast below.

&&

.AVIATION...
A mid level disturbance will generate showers and embedded
thunderstorms this morning across South Central Texas. A few storms
could produce hail. In particular, an earlier split of a supercell
has produced a right moving storm that will move W to E near PEZ
producing large hail, and a left moving storm moving S to N between
HDO and ERV, also capable of producing large hail. For SAT and AUS
TAFs have indicated SHRAs through early afternoon with TEMPO TSRA
through the morning hours. Ceilings and visibilities in precip could
be temporarily reduced to MVFR to IFR. Farther west, DRT will remain
dry and VFR.

&&

.PREV DISCUSSION... /ISSUED 324 AM CST Sun Feb 25 2018/

SHORT TERM (Today through Monday)...
Strong surface based storms across Lavaca, DeWitt and Karnes
counties overnight are beginning to wane as the front slips a little
further south. Back to the southwest, a mid level shortwave is
approaching the region. There should be an expansion in the
development of showers through the remainder of the early morning
hours across the Winter Garden area then expanding quickly north and
east into portions of the Hill Country, I-35 corridor and eastward
near and after daybreak. Mid level lapse rates should be sufficient
to generate isolated to scattered embedded thunderstorms through the
day. Temperatures across the eastern 2/3rds of the eastern half of
the CWA will remain cool, in the low 60s under cloud cover, while
clearing across the western CWA this afternoon should allow temps to
climb into the mid 70s.

The disturbance will lift northeast of the area mid afternoon
through mid evening and showers and storms will end west to east.
Drier air should temporarily work into the region tonight through
Monday allowing for warmer high temperatures Monday afternoon across
the eastern half of the CWA.

LONG TERM (Monday Night through Saturday)...
Moisture surges back north into the area Monday night into Tuesday
morning with a warm front and another mid level shortwave from the
southwest. Should see patchy drizzle and fog developing southwest to
northeast overnight and into Tuesday morning along with isolated
showers. The better rain chances will likely shift northeast of the
CWA Tuesday afternoon as the mid level shortwave exits to the
northeast.

An upper level low will be digging into the desert Southwest Tuesday
night and the open and lift northeast on Wednesday and Wednesday
night through the Southern Plains. Ahead of it, models continue to
key in on a disturbance in the southwest flow aloft generating
chances for showers and storms Tuesday night across the western CWA
and into the Hill Country, then spreading northeast into portions of
the I-35 corridor on Wednesday.

Another cold front is advertised Wednesday night. The ECMWF has
trended toward the more progressive GFS and Canadian solutions. Low
chance PoPs are forecast for late Wednesday afternoon into Wednesday
night along and ahead of the front. Better chances will likely
remain northeast of the area with the stronger forcing.

This front will be a Pacific in nature, bringing slightly cooler and
drier conditions to the region for Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  48  70  54  70 /  60  10   0  20  50
Austin Bergstrom Intl Airport  64  44  69  53  71 /  60  10   0  20  50
New Braunfels Muni Airport     63  46  69  54  72 /  60  10   0  30  50
Burnet Muni Airport            63  44  67  51  68 /  40  -    0  20  50
Del Rio Intl Airport           75  47  72  56  75 /  -    0   0  20  20
Georgetown Muni Airport        63  43  67  52  68 /  50  10   0  20  50
Hondo Muni Airport             68  44  72  55  73 /  60   0  -   30  50
San Marcos Muni Airport        63  46  69  53  72 /  60  10   0  20  50
La Grange - Fayette Regional   64  50  69  56  73 /  70  20   0  20  50
San Antonio Intl Airport       65  48  70  55  72 /  60  -   -   30  50
Stinson Muni Airport           66  49  70  56  74 /  60  -   -   30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...Runyen
Hazardous weather outlook, Feb 25, 6:06 AM CST, 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
606 AM CST Sun Feb 25 2018

TXZ171>173-183>194-202>209-217>225-228-261215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
606 AM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and isolated thunderstorms are expected early this morning
across the Winter Garden region and then expanding northeast into
portions of the Hill Country and along and east of I-35 near and
after sunrise. An isolated storm or two could produce large hail.
These showers and storms will end west to east during mid
afternoon through early evening hours.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 25, 3:42 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
342 AM CST SUN FEB 25 2018

TXZ218-219-228-251030-
Frio TX-Dimmit TX-Zavala TX-
342 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES UNTIL 430 AM
CST...

At 342 AM CST, Doppler radar was tracking a strong thunderstorm near
Carrizo Hill, or near Carrizo Springs, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Wells, Divot, Loma Vista, Brundage and Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 2864 9979 2902 9937 2871 9912 2864 9930
      2864 9939 2860 9940 2849 9968
TIME...MOT...LOC 0942Z 236DEG 21KT 2854 9975

TB3
Special weather statement, Feb 25, 4:55 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
455 AM CST SUN FEB 25 2018

TXZ203-204-218-219-251145-
Frio TX-Uvalde TX-Medina TX-Zavala TX-
455 AM CST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEDINA...
SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO
COUNTIES UNTIL 545 AM CST...

At 455 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Frio Town, or 15 miles northeast of Batesville,
moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hondo, Sabinal and D'Hanis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2895 9937 2900 9957 2953 9954 2943 9911
TIME...MOT...LOC 1055Z 195DEG 35KT 2913 9947

TB3
Local storm report, Feb 25, 5:53 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 AM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             JOURDANTON              28.91N 98.54W
02/25/2018  M1.00 INCH       ATASCOSA           TX   PUBLIC

&&

JR
Local storm report, Feb 25, 5:56 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 AM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             TARPLEY                 29.63N 99.28W
02/25/2018  M0.50 INCH       BANDERA            TX   TRAINED SPOTTER

&&

JR
Local storm report, Feb 25, 6:03 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 AM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     HAIL             JOURDANTON              28.91N 98.54W
02/25/2018  M1.75 INCH       ATASCOSA           TX   PUBLIC

&&

JR
Local storm report, Feb 25, 6:10 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 AM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HAIL             4 ENE PLEASANTON        28.99N 98.43W
02/25/2018  M0.75 INCH       ATASCOSA           TX   TRAINED SPOTTER

&&

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:21 PM CSTSpecial Weather StatementEWXBurnet39 min
Feb 25, 12:11 AM CSTSpecial Weather StatementEWXDeWitt34 min
Feb 25, 12:50 AM CSTSpecial Weather StatementEWXLavaca40 min
Feb 25, 1:48 AM CSTSpecial Weather StatementEWXWilson42 min
Feb 25, 2:31 AM CSTSpecial Weather StatementEWXDeWitt44 min
Feb 25, 3:42 AM CSTSpecial Weather StatementEWXZavala48 min
Feb 25, 4:30 AM CSTSevere Thunderstorm WarningEWXFrio, Zavala30 min
Feb 25, 4:43 AM CSTSevere Thunderstorm WarningEWXFrio47 min
Feb 25, 4:55 AM CSTSpecial Weather StatementEWXMedina50 min
Feb 25, 5:04 AM CSTSevere Thunderstorm WarningEWXAtascosa, Frio41 min
Feb 25, 5:30 AM CSTSevere Thunderstorm WarningEWXBandera, Medina45 min
Feb 25, 5:41 AM CSTSevere Thunderstorm WarningEWXAtascosa49 min
Feb 25, 6:13 AM CSTSpecial Weather StatementEWXBandera47 min
Feb 25, 6:35 AM CSTSpecial Weather StatementEWXCaldwell40 min
Feb 25, 6:43 AM CSTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes, Wilson32 min
Feb 25, 6:55 AM CSTSpecial Weather StatementEWXLlano50 min
Feb 25, 7:07 AM CSTSpecial Weather StatementEWXDeWitt23 min
Feb 25, 11:11 AM CSTSpecial Weather StatementEWXWilliamson34 min
Feb 25, 11:44 AM CSTSpecial Weather StatementEWXGuadalupe31 min
Feb 25, 11:54 AM CSTSpecial Weather StatementEWXWilliamson36 min
Feb 25, 12:13 PM CSTSpecial Weather StatementEWXCaldwell32 min
Feb 25, 12:49 PM CSTSpecial Weather StatementEWXBastrop41 min
Feb 25, 12:50 PM CSTSpecial Weather StatementEWXKarnes40 min
Feb 25, 1:31 PM CSTSpecial Weather StatementEWXFayette44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.